Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Return of side effects
Jul 7, 2010

My partner started treatment on Truvada and Isentress 28 days ago and had a bad week of side effects, tired all the time, weak, headache, insomnia. At about the 7th day almost all the side effects went away and if they occurred at all they were minor after that. He was taking a 200mg magnesium supplement with his meds as he has a minor atrial fibrilation and his cardiologist told him that could help control it.

However, we discovered from researching online that antacids (containing 1800-2800mg of magnesium) have a large absorption effect on elvitegravir and GSK-572 (both experimental) so he told his doctor (wish it had been the other way around) that he was moving the magnesium to 4 hours away from his other medications. (One of the studies found that a multi-vitamin containing the same amount of magnesium he was taking affected absorption but to a much lesser degree. About a week later he started experiencing a lot of the same side effects he had at the very beginning, tiredness, headache, insomnia, plus diarrhea. He had actually had diarrhea before he started his meds that stopped almost instantly the day he started them.

My question is can side effects recur normally once they've gone away or do you think all of a sudden he was absorbing more Isentress due to his stopping the magnesium? Also, right about the same time the diarrhea started he had also started eating a fair amount of raw broccoli. Could that cause his digestive problems?

Response from Dr. Henry

From information you provided it is possible but seems somewhat unlikely that the diarrhea is due simply to raltegravir. Those symptoms can be a challenge to sort out. Certainly broccoli and other vegetables can trigger GI symptoms in some patients so that is a complicating factor. Magnesium supplements can also cause stomach complaints in some patients. A clinical assessment including possibly a gut work up may be in order if those symptoms persist over the next week. KH



Previous
fat loss
Next
Return of Side Effects (part 2)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement